Jump to content


Photo

Gleevec induced hepatotoxicity after 8 months


  • Please log in to reply
3 replies to this topic

#1 hannibellemo

hannibellemo

    Advanced Member

  • Members
  • PipPipPip
  • 728 posts
  • LocationNorth Central Iowa

Posted 06 September 2009 - 02:46 PM

Hi, all,

I mentioned in a previous post that my AST and ALT started to elevate at the end of July.Three weeks later at my Mayo appointment they were both quite a bit higher. I was subsequently taken off Gleevec and Prilosec at that time (8/18). All other liver function tests were, and have continued to be, normal. I'm coming up on my third week off Gleevec (but who's counting) and my AST/ALT (respectively below) have begun to come down.

7/29 AST/52  ALT/88 (local lab)

8/18 531/1112 (Mayo lab)

8/24 623/1098 (local)

8/28 752/1344 (local)

9/4  461/1001 (local)

In looking over the clinical documents from Dr. Letendre he has these comments. He feels the Gleevec was the primary cause of the liver function test abnormality but why it has occurred so late after initiation of treatment is unclear. Could there be a drug-drug interaction with Prilosec? Question will be whether to continue amatinib or switch to dasatinib. He thinks this will largely depend on my response to Gleevec by the FISH. If there is no response after 7 months then we will switch. If, however, I have a cytogenetic response the question will be can we resume Gleevec at a lower dose. My FISH came back at 4%, he was very pleased, I was numb. Note: Mayo Clinic does not rely on PCR as much as other facilities; they have developed their own FISH that can use 6000 cells. PCRs are done a couple times a year.

I have not been able to find much about this on the internet because it is a rare response of 1 - 5%. The only article I have been able to find on treatment outside the norm, using corticosteriods, is this one by D. Ferrero et al http://www.haematolo...Suppl/ECR27.pdf  This is the Novartis response http://www.gleevec.c...for-gleevec.jsp

I am looking for help from those of you who are more adept at using search engines and wondering if you have come across anything that might be helpful. Dr. L. was not overly enthusiastic about the steroids, he left a message for me indicating that he feels we might run into other problems with steroids down the road. He also did not want to start out with steroids to reduce the counts but left the door open by saying we might need to do that depending on how quickly they come down on their own. He also said that it is well documented that the counts could go higher the first two or three weeks after discontinuing Gleevec.

What questions would you ask in our next discussion? I see my options as these:

Gleevec at a reduced dose with gradual increase,

Gleevec with steroids following the guidelines in the above article,

Restart Gleevec at 400 mg and see what happens,

Switching to dasatinib. Not my favorite because Gleevec appears to be working for me. Is there a way to continue Gleevec while supporting my liver? Also, I have count suppression issues with Gleevec, I've heard that dasatinib can be worse. Plus, there is the psychological issue of one less gun in my arsenal.

So sorry for the long post but I am so thankful to have the collective genius of all of you to help me with this!

Pat


Pat

 

"You can't change the direction of the wind but you can adjust your sails."

DX 12/08; Gleevec 400mg; liver toxicity; Sprycel 100mg.; CCyR 4/10; MMR 8/10; Pleural Effusion 2/12; Sprycel 50mg. Maintaining MMR; 2/15 PCRU; 8/16 drifting in and out of undetected like a wave meeting the shore. Retired 12/23/2016! 18 months of PCRU, most recent at Mayo on 7/25/17 was negative at their new sensitivity reporting of 0.003.<p>


#2 Trey

Trey

    Advanced Member

  • PS Beta Group
  • PipPipPip
  • 1,705 posts
  • LocationSan Antonio, Texas

Posted 06 September 2009 - 04:58 PM

Your ALT/AST counts have stayed high for quite a while and are coming down rather slowly.  The corticosteroids seem to be worthy of further consideration.  Some times changing CML drugs could help since we each react to various drugs in different ways.  I would probably switch to Sprycel just because it is a different drug that might not cause the same reaction by the liver.  Also, I would be inclined to consult a liver specialist:

http://www.liverdisease.com/liverenzymes_hepatitis.html

Maybe your Onc can call and get some data on this clinical trial regarding Sprycel for those with liver issues:

http://clinicaltrials.gov/ct2/show/results/NCT00382668

Mayo info on when to use Sprycel:

http://www.mayoclinic.com/health/drug-information/DR602385/DSECTION=before-using

Good overview:

http://www.aafp.org/afp/20050315/1105.html



#3 hannibellemo

hannibellemo

    Advanced Member

  • Members
  • PipPipPip
  • 728 posts
  • LocationNorth Central Iowa

Posted 06 September 2009 - 05:22 PM

Thanks, Trey, for the links. I've looked through them quickly, now I want to go back and spend more time with them. Dr. L did consult with a gastroenterologist and he has been consulting with Novartis as well. I feel like I'm in good hands but I use the analogy of a bacon and egg breakfast when comparing my interest in my treatment and my physicians' interests. While, like the chicken, they are involved, I'm like the pig, totally committed!

Pat


Pat

 

"You can't change the direction of the wind but you can adjust your sails."

DX 12/08; Gleevec 400mg; liver toxicity; Sprycel 100mg.; CCyR 4/10; MMR 8/10; Pleural Effusion 2/12; Sprycel 50mg. Maintaining MMR; 2/15 PCRU; 8/16 drifting in and out of undetected like a wave meeting the shore. Retired 12/23/2016! 18 months of PCRU, most recent at Mayo on 7/25/17 was negative at their new sensitivity reporting of 0.003.<p>


#4 hannibellemo

hannibellemo

    Advanced Member

  • Members
  • PipPipPip
  • 728 posts
  • LocationNorth Central Iowa

Posted 11 September 2009 - 09:45 AM

I just wanted to update you on my progress. Since this is such a rare side effect of Gleevec I doubt that many of you will be that interested but...my AST/ALT counts have come down nicely from last week; 205/456 respectively all other liver functions continue to be normal and I feel fine. Other than platelets and RBC which are slightly low (3.63/134) my counts look good.

It does appear that I am looking at a switch to dasatinib - although I want to discuss this further with my doctors. Gleevec was working for me, but I was experiencing low counts and I've heard that dasatinib can be even more suppressive.  I don't worry so much about the increased risk of pleural effusion, although with my seeming attraction to the lesser experienced side effects perhaps I should

be!

I wish now I had paid more attention to Sloater's daily updates on his switch. Has anyone heard from him?

Pat

As I reread this I realized I seem to keep forgetting about the liver toxicity issue. I guess I would just like to see if it was a fluke (no pun intended) - but I guess I could always come back and find out if, for some reason dasatinib doesn't work out for me.

Message was edited by: hannibellemo


Pat

 

"You can't change the direction of the wind but you can adjust your sails."

DX 12/08; Gleevec 400mg; liver toxicity; Sprycel 100mg.; CCyR 4/10; MMR 8/10; Pleural Effusion 2/12; Sprycel 50mg. Maintaining MMR; 2/15 PCRU; 8/16 drifting in and out of undetected like a wave meeting the shore. Retired 12/23/2016! 18 months of PCRU, most recent at Mayo on 7/25/17 was negative at their new sensitivity reporting of 0.003.<p>





1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users